Wondering if any Zoloft veterans can give me some advice??
I was prescribed Zoloft for anxiety and I'm on day 10 at 25mg...worst side effect so far has been a debilitating increase in anxiety (I'm basically hovering in a state of panic all day).
I've heard this increase in anxiety is common when starting Zoloft (or any SSRI) and SHOULD go away after two weeks. My concern is that as I'm approaching the two week mark and things seem to be getting WORSE rather than better, that this might be a permanent side effect for me?
Worst thing is that my doc wants me to increase to 50mg - I'm horrified.
You seem well educated to the fact that there are going to be side effects when beginning AD's and that is definitely in your favor. Most doctors neglect to inform patients of that little, ah, snag. Increased anxiety IS a common side effect when starting Zoloft, and as a "veteran" I can attest to that. BUT............keeping in mind that we are all different in our response to these types of meds, personally I would want to discuss with my doctor the length of time you've had this particular side effect and the fact it seems to be getting worse, not easing off. I would also be very hesitant to jump to 50mg if the increase in anxiety was not abating. One thing those of us starting on AD's must have is patience as the first couple of weeks CAN be rather harrowing, but once through that gauntlet, it's usually well worth it. And while patience is a necessity, there is also a time to say "enough." Some medications just do not work well for us. If you can stick it out another few days and it's still just as bad, then it's time, in my opinion, to talk with your doctor about trying something else. 14 days with NO decrease in side effects is a fair trial.
Your pharmacist is an excellent source of information regarding side effects and the vast majority of them are more than happy to discuss these issues with you. Just try to catch them when there aren't 28 people waiting in line.
Were you prescribed the Zoloft for a primary diagnosis of depression or anxiety? While it IS common for the two to go hand in hand, and it often makes sense to prescribe medication that will deal with both issues, I'm also a firm believer in NOT treating something you don't have. If you are not depressed, why treat for it. This is something you may want to discuss with your doctor as well. If anxiety is your primary issue, why not just treat that? There are many schools of thought on this issue, it gets debated quite often around here. I take Zoloft for depression and a different med for my panic disorder. Zoloft could not control my panic AND the depression.
Also keep in mind that many of us have had to try several different medications and/or combinations of meds, before we hit on something that works. This is not a one-size-fits-all situation.
Do some more research, believe your instincts, don't be bullied into taking a medication you are not comfortable with and please give therapy some thought. Many people get through this with therapy alone. Many don't.
Please let us know how you're doing and know we're always here, OK?
Hi There, I have been on Zoloft and never got any side effects except for low sex drive, but everyone is different, my girlfriend couldn't take it. If your anxiety is that bad I would definitely ask to change drugs. You could also see a Psychiatrist, they are the best people to prescribe antidepressants as that is all they do.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.